Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 12, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 1, 2003, 1:33 PM MDT for Kimball County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 1:33 PM MDT (19:33 UTC)
- Expired
- May 1, 2003, 2:00 PM MDT
- In force
- 27 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Kimball County, NE
The radar
The Cheyenne radar (KCYS), 98 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 011933 SVRCYS NEC105-012000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 132 PM MDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 200 PM MDT * AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND WINDS IN EXCESS OF 60 MPH 2 MILES SOUTH OF KIMBALL...MOVING TO THE SOUTHEAST AT 15 MPH. THIS WARNING REPLACES THE PREVIOUSLY ISSUED TORNADO WARNING. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4121 10379 4102 10378 4101 10339 4124 10340 WEILAND WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:18 AM MDT, 10 hours 15 minutes earlier.
Area forecast discussion, May 1, 3:18 AM MDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 318 AM MDT THU MAY 1 2003 SHORT TERM...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EASTWARD OVER NORTHERN PORTIONS OF THE CYS FORECAST AREA TODAY BEFORE WEAKENING INTO AN OPEN WAVE OVR THE DAKOTAS AND MN TODAY. SURFACE LOW PRESSURE TO THE NORTHEAST WILL KEEP DECENT LOW LEVEL MOISTURE OVER EAST CENTRAL WY AND THE WESTERN NEB PANHANDLE WITH A WEAK UPSLOPE COMPONENT OF THE SURFACE WIND. ATMOSPHERE PROGGED TO DESTABILIZE BY THIS AFTERNOON AND SCATTERED POPS FOR SHOWERS AND THUNDERSTORMS LOOK GOOD OVER MOST OF FORECAST AREA. WILL GO WITH LIKELY POPS OVER NORTHEASTERN PORTIONS OF FORECAST AREA WITH PROXIMITY TO BETTER MOISTURE AND LIFT. TEMPERATURES TODAY WILL REMAIN ON THE COOL SIDE AND SHOULD BE PRIMARILY IN THE 50S IN LOWER ELEVATIONS. SOME EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE PRIMARILY EAST OF THE MOUNTAINS WITH TEMPS OVERNIGHT COOLING TO MAINLY THE 30S IN LOWER ELEVATIONS. LONG TERM...WEAK UPPER RIDGING BUILDS INTO CWA ON FRI WITH FLOW ALOFT BECOMING WSW. MODELS HAVE SEVERAL HARD TO TIME SHORTWAVE TROUGHS ROTATING OUT AHEAD OF UPPER LOW OFF CENTRAL CA COAST. WITH WARMER TEMPS...SOME INSTABILITY RETURNS IN THE AFTERNOON AND WILL CONTINUE IDEA OF SCATTERED SHOWERS/TSTMS THROUGH FRI EVENING. SPC HAS EASTERN CWA IN SLIGHT RISK...THIS MAY BE OVERDONE GIVEN CAPE PROGS AND LACK OF STRONG INSTABILITY. REMAINS OF UPPER LOW MOVE INTO SWRN U.S. LATER SAT AND INTO CENTRAL AND SOUTHERN RCKYS SAT NIGHT WITH UPPER LOW REDEVELOPING OVER SW NEBRASKA ON SUNDAY. SCATTERED SHOWERS/TSTMS LOOK REASONABLE FOR SAT AFTERNOON/NIGHT. AVN QPF PROG FOR SAT AFTERNOON LOOKS STRANGE HAVING MUCH OF CWA DRY BEFORE PRECIP MOVES IN SAT NIGHT. SHOWERS BECOME MORE LIKELY ON SUNDAY ON BACK SIDE OF NEBRASKA UPPER LOW WITH SOME TSTMS OVER THE SOUTHERN CWA AS WELL. COOLER TEMPS AND STIFF NW WINDS WILL SPREAD INTO CWA SUNDAY NIGHT WITH SNOW LINE LOWERING TO ABOUT 5500 FEET. WINDY AND COOLER WX FOR MON WITH LINGERING RAIN/SNOW SHOWERS BEFORE THINGS DRY OUT A BIT MORE THAN EXPECTED MON NIGHT...AND ACROSS NEBRASKA PNHNDL INTO TUE. WARMER TEMPS RETURN ON WED ALONG WITH SOME AFTERNOON TSTMS. .CYS... WY...NONE. NE...NONE.
Hazardous weather outlook, May 1, 10:55 AM MDT, 2 hours 38 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1055 AM MDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. THE MOST NUMEROUS THUNDERSTORM ACTIVITY WILL BE SOUTH OF A LINE FROM WHEATLAND TO TORRINGTON TO ALLIANCE. A FEW OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORMS WILL DIMINISH EARLY THIS EVENING...WITH PARTIAL CLEARING OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. TEMPERATURES WILL BE WARMER FRIDAY AND SATURDAY...BUT THERE WILL BE ENOUGH MOISTURE AND INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. SHOWERS WILL BECOME LIKELY ON SUNDAY AS ANOTHER COOL LOW PRESSURE SYSTEM MOVES THROUGH THE ROCKIES. SCATTERED SHOWERS AND STIFF NORTHWEST WINDS WILL PREVAIL MONDAY INTO TUESDAY. TEMPERATURES WILL BE COOL ENOUGH THAT SNOW SHOWERS WILL FALL IN THE MOUNTAINS THOUGH NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED. THERE WILL BE ANOTHER CHANCE OF AFTERNOON THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. JK WCJIN-WYSE-WYNE
In the hours before
Local storm report, May 1, 12:46 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1246 PM MDT THU MAY 01 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1147 AM 12 SW HARRISBURG NE 1.75 IN HAIL
05/01/03 BANNER
1144 AM 3 N ALBIN WY FUNNEL CLOUD
05/01/03 LARAMIE FUNNEL CAME BUT DID NOT
TOUCH GROUND
JCHLocal storm report, May 1, 1:28 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0128 PM MDT THU MAY 01 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 10 N KIMBALL NE FX TORNADO
05/01/03 KIMBALL MAGNITUDE UNDETERMINED AT
THIS TIME
0115 PM 15 N KIMBALL NE 0.50 IN HAIL
05/01/03 BANNER HAIL FROM 25 N OF TO
KIMBALL
JCHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 11:59 AM MDT | Tornado Warning | CYS | Banner | 16 min |
| May 1, 12:16 PM MDT | Tornado Warning | CYS | Banner | 14 min |
| May 1, 12:26 PM MDT | Tornado Warning | CYS | Kimball | 34 min |
| May 1, 1:04 PM MDT | Tornado Warning | CYS | Kimball | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.